Massachusetts, 2020High Wind and Strong Wind in Massachusetts, September 30, 2020
September 30, 2020 · NWS BOX · 16 events in 16 counties and zones
A cold front produced a fine line of low-topped convection that moved across the region from west to east during the morning. A southerly low level jet of 80 knots at 850 mb, combined with fully leafed trees, helped cause damaging winds.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front produced a fine line of low-topped convection that moved across the region from west to east during the morning. A southerly low level jet of 80 knots at 850 mb, combined with fully leafed trees, helped cause damaging winds. In addition, heavy rain, totaling 2 to 2.75 inches fell in Franklin and Hampshire Counties in western Massachusetts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 30, 3:32 AM EST, 28 minutes earlier.
Area forecast discussion, Sep 30, 3:32 AM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
432 AM EDT Wed Sep 30 2020
.SYNOPSIS...
A cold front sweeps across the area this morning, bringing
widespread heavy rain and strong to possibly damaging winds,
with highest rainfall totals across western Massachusetts and
Connecticut. Cooler, less humid and drier air then overspreads
the region this afternoon and lingers into Thursday. A round of
showers is likely Friday, with showers most numerous and
heaviest northwest of the I- 95 corridor. Dry and cooler weather
returns for the weekend. Another round of showers is possible
Sunday night into early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
430 am update...
* High Wind Warning for most of RI and southeast MA. Other headlines
remain the same. Heavy downpours can lead to localized brief urban
ponding.
* Turning partly sunny albeit breezy and much more refreshing in the
afternoon hours.
A rather impressive fine line of convection is moving into Northern
NJ and just north of NYC at this time. NYC area airports are
reporting gusts of up to 46 mph so the heavy rain is bringing down
some of the strong winds aloft. Meanwhile, temperatures across RI
and southeast MA are in the low to mid 70s, while a few degrees
cooler on the immediate coast. That couple of degrees difference
would likely mean that the Cape and Islands escape the worst of the
damaging winds. The current timing and spatial coverage of the High
Wind Warning still looks good. Aside from strong to damaging winds,
there could be localized nuisance urban poor drainage flooding
during the heaviest of downpours but most locations would receive
some beneficial rain.
Below is our consideration for upgrading most of RI and SE MA to
High Wind Warning between 4 and 10 AM:
1) Models have trended even more robust with the low level jet, with
850mb winds up to 80 kts and 925 mb up to 70 kts. GEFS show 850 and
925mb winds at 5 to 6 standard deviations above normal.
2) Highly impressive pressure rise/fall couplet exceeding 14 mb
between 09z and 12z. The surface cyclone will race to the north and
likely undergo bombogenesis, i.e. see a fall of 24 mb over 24 hours.
3) 00z Bufkit soundings show over 40 kt winds mixed down to well
below 1000 ft. 00z CAM guidance shows mixed signal with regards to a
well-defined fine line of convection, which would have been very
favorable in bringing down the damaging winds. Nonetheless, with the
nose of the LLJ pointed at RI and SE MA, we have increased
confidence that at least parts of the area will see some kind of
wind damage.
4) Leaves are still fully leaved and drought-stressed. Even if winds
fall just shy of High Wind Warning criteria (sustained 35 kts or
gusts over 50 kts), the potential high-end damage (even if widely
scattered) warrants a headline higher than an advisory.
Following the cold front passage, dew points fall rapidly into the
50s during the day. Expect breezy conditions to persist through much
of the day as lapse rates steepen though risk for damaging winds
should decrease as jet dynamics become less impressive. Currently
have used a blend of guidance to derive the forecast daytime highs,
with Western MA topping out in the 60s and Eastern MA in the low to
mid 70s. The highs could well be reached early in the day as cold
air advection commences in earnest. Should be a mostly dry day but
with plenty of cold stratocumulus clouds. 00z CAM guidance did
suggest that there could be more sun than clouds albeit with breezy
west winds by the afternoon hours.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
430 am update...
Tonight:
With diminishing winds and mostly clear skies, used MOS guidance to
derive overnight lows. Lows range from mid 40s in the high terrain
of Western MA to low to mid 50s for much of Eastern MA and RI,
except for low 60s on the Cape.
Thursday:
* Comfortable day with breezy conditions. Afternoon highs about 5
degrees above average for late Sep/early Oct
A positively tilted H5 trough runs from the Great Lakes into
Missouri. This means that S New England remains in a predominant SW
flow with the bulk of the cold air staying well west of us. With
mixing up to 850mb and 850mb temps around +7 to +9C on Thursday,
expect highs to range between upper 60s to mid 70s, with downslope
flow potentially leading to highs overperforming in Eastern MA and
RI. Dew points remain in the 40s and 50s so it will be a very
comfortable day for outdoor activities.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
430 am update...
Highlights...
* Showers likely Thu ngt and Fri, most numerous NW of I-95 corridor
* Dry and cool weather returns for the weekend
* Showers may return Sunday night into early next week
Precipitation...
Good model agreement on next short wave trough moving across the
northeast Thu ngt into Fri. Deepest moisture and lift track across
CT and northern MA, yielding highest pops and qpf north and west of
the I-95 corridor. Short wave is progressive so dry weather quickly
returns Fri night and persist into the weekend. A low amplitude
short wave does move across New England Sat, but column is fairly
dry so not expecting any showers, just some extra diurnal clouds
Sat. Amplifying mid level trough over the Great Lakes Sunday results
in downstream ridging across New England, yielding dry pleasant
weather over the region. Then by Sunday night and especially into
early next week, amplifying Great Lakes/OH Valley trough begins to
advect eastward. However models differ on amplitude of trough with
EC and its ensembles more robust than the GFS/GEFS/CMC/UKMET. Given
spread here followed a model blend yielding a chance of showers from
Sunday night into early next week. If the EC solution verifies a
coastal storm with a soaking wind swept rain would occur here. But
again, the EC and its ensembles are on the stronger side of all
model outcomes.
Temperatures...
Seasonably cool Thu ngt and Fri given cloud cover and showers.
Behind this departing short wave, cold air advection increases with
cooler weather Sat. 925 mb temps around +10C will support highs in
the low to mid 60s. Temps aloft about the same Sunday so expecting
similar highs, low to mid 60s. These values are a few degs cooler
than average, with normal highs in the mid to upper 60s. It will be
pleasant with light winds both days, especially Sunday as 1026 mb
high crest over the region. Also a mix of clouds sunshine both
weekend days. Temps early next week remain uncertain pending
amplitude of mid level trough and associated surface low. Wetter EC
and its ensembles offer cool temps, while GFS and its ensembles are
drier, thus milder temps. Given uncertainty derived temps here from
a model blend.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Through 12z: Moderate confidence.
IFR to LIFR conditions with heavy rain at times. For Western MA and
CT, S winds 10 to 15 kts with gusts up to 25 kts. For Eastern MA and
RI, S winds 20 to 25 kts with gusts up to 45 kts. Low level wind
shear with winds gusting to over 60 kts at 2000 ft.
Today: High confidence.
IFR to start, improving to MVFR by 15z and then VFR by 18z. Winds
turning WSW at 10 to 15 kts with gusts up to 25 kts.
Tonight: High confidence.
VFR conditions. SW winds at 5 to 10 kts with gusts 15 to 20 kts
possible for coastal terminals.
Thursday: High confidence.
VFR conditions. SW winds at 5 to 10 kts except up to 15 kts
with gusts 20 to 25 kts possible for coastal terminals.
KBOS Terminal...High confidence in TAF.
KBDL Terminal...High confidence in TAF.
Outlook /Thursday Night through Sunday/...
Thursday Night: VFR.
Friday: Mainly VFR, with areas MVFR possible. Chance SHRA.
Friday Night: Mainly VFR, with local MVFR possible. Breezy.
Chance SHRA.
Saturday through Sunday: VFR.
&&
.MARINE...
430 am update...
* Gale Warnings for all waters till early afternoon.
A rapidly intensifying low pressure system passing well west of the
waters will allow a very strong southerly LLJ to develop ahead of an
approaching cold front. The strongest of the winds will occur early
this morning, especially between 5 AM to 10 AM. Despite the
inversion, expect a period of southerly wind gusts of 30 to 40 knots
during this time. Seas should build to between 7 and 11 feet across
our open waters. Gale Warnings have been hoisted for all waters.
Winds will diminish behind the front during the afternoon, but still
expect SW wind gusts around 25 knots.
Outlook /Thursday Night through Sunday/...
Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.
Friday through Friday Night: Winds less than 25 kt. Seas
locally approaching 5 ft. Chance of rain showers.
Saturday through Sunday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 1 PM EDT this afternoon for CTZ002>004.
MA...Wind Advisory until 1 PM EDT this afternoon for MAZ004>007-011-
012-014-015-022>024-026.
High Wind Warning until 10 AM EDT this morning for MAZ013-
016>021.
RI...Wind Advisory until 1 PM EDT this afternoon for RIZ008.
High Wind Warning until 10 AM EDT this morning for RIZ001>007.
MARINE...Gale Warning until 2 PM EDT this afternoon for ANZ231-232-250-
254>256.
Gale Warning until noon EDT today for ANZ230-233>237-251.
&&
SYNOPSIS...Nocera/Chai
NEAR TERM...Chai
SHORT TERM...Chai
LONG TERM...Nocera
AVIATION...Nocera/Chai
MARINE...Nocera/ChaiHazardous weather outlook, Sep 30, 3:22 AM EST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EDT Wed Sep 30 2020
CTZ002>004-MAZ004>006-011-012-014-026-010830-
Hartford CT-Tolland CT-Windham CT-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Hampden MA-
Southern Worcester MA-Southeast Middlesex MA-Northern Middlesex MA-
422 AM EDT Wed Sep 30 2020
...WIND ADVISORY IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts
and western Massachusetts.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ002-003-008>010-010830-
Western Franklin MA-Eastern Franklin MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-
422 AM EDT Wed Sep 30 2020
This Hazardous Weather Outlook is for western Massachusetts.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ013-017-018-020-021-RIZ001>007-010830-
Western Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
422 AM EDT Wed Sep 30 2020
...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EDT THIS MORNING...
This Hazardous Weather Outlook is for eastern Massachusetts,
southeastern Massachusetts, northern Rhode Island and southern
Rhode Island.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ007-015-022>024-RIZ008-010830-
Eastern Essex MA-Suffolk MA-Barnstable MA-Dukes MA-Nantucket MA-
Block Island RI-
422 AM EDT Wed Sep 30 2020
...WIND ADVISORY IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts and southern
Rhode Island.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ016-019-010830-
Eastern Norfolk MA-Eastern Plymouth MA-
422 AM EDT Wed Sep 30 2020
...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EDT THIS MORNING...
This Hazardous Weather Outlook is for eastern Massachusetts and
southeastern Massachusetts.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ231-232-250-254>256-010830-
Cape Cod Bay-Nantucket Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EDT Wed Sep 30 2020
...GALE WARNING IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-233>237-251-010830-
Boston Harbor-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Narragansett Bay-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
422 AM EDT Wed Sep 30 2020
...GALE WARNING IN EFFECT UNTIL NOON EDT TODAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Sep 30, 3:51 AM EST, 9 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
451 AM EDT Wed Sep 30 2020
MAZ002-008>011-300930-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-Eastern Hampshire MA-
451 AM EDT Wed Sep 30 2020
...LINE OF GUSTY SHOWERS...
At 449 AM EDT, Doppler radar was tracking a band of gusty showers
along a line extending from near Grafton to near Cornwall Bridge.
Movement was northeast at 45 mph.
Winds in excess of 40 mph will accompany these showers.
Locations impacted include...
Westfield, Northampton, Easthampton, Monroe, Southwick, Southampton,
Williamsburg, Huntington, Buckland, Conway, Shelburne, Russell,
Ashfield, Colrain, Westhampton, Granville, Chester, Charlemont,
Blandford and Chesterfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4215 7307 4215 7303 4231 7300 4231 7303
4233 7306 4238 7307 4239 7301 4266 7295
4267 7300 4270 7295 4270 7302 4274 7302
4273 7270 4208 7271 4204 7306
TIME...MOT...LOC 0849Z 225DEG 39KT 4276 7335 4186 7333
NoceraHigh Wind, Eastern Norfolk
- When
- September 30, 4:00 AM EST to 7:00 AM EST
- Where
- Eastern Norfolk forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $4,000
- Reported by
- ASOS
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
In Milton, the ASOS at the Blue Hill Observatory (KMQE) recorded a wind gust to 72 mph at 739 AM EDT, after having recording gusts to 70 mph at 648 AM EDT and 60 mph at 5 AM EDT. In Quincy at 622 AM EDT, a tree was down on a car on Elmwood Avenue at Farrington Street.
Strong Wind, Eastern Hampshire
- When
- September 30, 4:09 AM EST to 5:43 AM EST
- Where
- Eastern Hampshire forecast zone
- Measured
- 38 kt (44 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
Winds were generally gusting to between 40 and 45 mph. At 509 AM EDT the ASOS at the Westfield-Barnes Airport (KBAF) measured a gust to 44 mph. In Hatfield, at 546 AM EDT several utility poles were snapped on Chestnut St.
High Wind, Northern Bristol
- When
- September 30, 4:18 AM EST to 6:43 AM EST
- Where
- Northern Bristol forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $7,000
- Reported by
- Amateur Radio
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
Winds gusted to between 45 and 55 mph. At 951 AM EDT, a trained spotter in Norton reported a maximum wind gust to 55 mph, although it likely occurred several hours earlier than that. In Taunton, a CWOP station measured a gust to 49 mph at 621 AM EDT and the ASOS at the KTAN Airport recorded 45 mph at 744 AM EDT. In Norton at 518 AM EDT, a tree was down on Fordham Road. In Mansfield at 622 AM EDT, a tree and wires were down on Essex Street. In Dighton at 630 AM EDT, a tree was down on Wellington Road at Old Wellington Road. In Taunton at 630 AM EDT, a tree was down on Bay Road at Jackson Street. In Rehoboth at 711 AM EDT, a tree was down on power lines on Pine Street. In Raynham at 744 AM EDT, a tree was down on a car on Route 44.
High Wind, Eastern Plymouth
- When
- September 30, 4:28 AM EST to 7:16 AM EST
- Where
- Eastern Plymouth forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 42.079, -70.960 (the zone’s center; the record gives no point)
In Duxbury, at 8:16 AM EDT a CWOP station reported a wind gust to 67 mph. In Hull, at 756 AM EDT a mesonet site reported a gust to 57 mph. In Marshfield, at 815 AM EDT the AWOS (KGHG) measured a wind gust to 54 mph. At the Plymouth Airport (KPYM) the ASOS measured a wind gust to 46 mph at 737 AM EDT. In Hingham, at 528 AM EDT a tree was down on Hayes Rd.
Strong Wind, Western Hampshire
- When
- September 30, 4:33 AM EST to 5:30 AM EST
- Where
- Western Hampshire forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
The winds were gusting to 40 to 45 mph. In Middlefield, at 533 AM EDT a tree was down on wires on Skyline Tr.
Strong Wind, Northern Worcester
- When
- September 30, 4:35 AM EST to 6:46 AM EST
- Where
- Northern Worcester forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
Winds generally were gusting to between 40 and 50 mph. At 746 AM EDT the ASOS at the Worcester Airport (KORH) measured a gust to 46 mph. In Leicester, around 540 AM EDT trees and wires were down on Warwick Rd and Charles St. In Athol, at 624 AM EDT trees were down on Riceville Rd.
Strong Wind, Eastern Franklin
- When
- September 30, 4:42 AM EST to 5:43 AM EST
- Where
- Eastern Franklin forecast zone
- Measured
- 36 kt (41 mph) measured gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
Winds were generally gusting to around 40 mph. At 643 AM EDT the ASOS at Orange Airport (KORE) measured a gust to 41 mph. In Northfield, at 542 AM EDT trees and wires were down on Warwick Rd.
Strong Wind, Southeast Middlesex
- When
- September 30, 4:42 AM EST to 6:50 AM EST
- Where
- Southeast Middlesex forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $300
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Winds were generally gusting to between 45 and 50 mph. At 807 AM EDT the ASOS at the Hanscom Field Airport (KBED) reported a wind gust to 44 mph. Farther to the east at 747 AM EDT the ASOS at Logan International Airport (KBOS) in Boston recorded a gust to 56 mph. In Lexington, at 542 AM EDT a large tree limb was down on Waltham St.
Strong Wind, Western Norfolk
- When
- September 30, 4:45 AM EST to 7:07 AM EST
- Where
- Western Norfolk forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $800
- Reported by
- Amateur Radio
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
Winds were generally gusting to between 45 and 55 mph. In Bellingham, at 735 AM EDT an amateur radio operator reported a gust to 51 mph. At 750 AM EDT the ASOS at the Norwood Airport (KOWD) measured a gust to 46 mph. In Sharon, at 545 AM EDT a tree was down on East St. In Foxboro, at 807 AM EDT a large branch was down on Ouimet Dr.
High Wind, Barnstable
- When
- September 30, 5:08 AM EST to 7:36 AM EST
- Where
- Barnstable forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.684, -70.274 (the zone’s center; the record gives no point)
At 801 AM EDT a mesonet station at Chapin Beach in Dennis reported a gust to 58 mph. At 741 AM EDT a trained spotter in east Falmouth reported a gust to 51 mph.
Strong Wind, Western Franklin
- When
- September 30, 5:12 AM EST to 5:43 AM EST
- Where
- Western Franklin forecast zone
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
Winds were generally gusting to around 40 mph. In Ashfield, at 612 AM EDT a large tree and wires were down on Bug Hill Rd.
Strong Wind, Southern Worcester
- When
- September 30, 5:21 AM EST to 6:46 AM EST
- Where
- Southern Worcester forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
At 746 AM EDT the ASOS at the Worcester Airport (KORH) measured a gust to 46 mph. In Webster, at 621 AM EDT a tree was down on Rt 16. In Douglas, at 627 AM EDT a tree was down on Southwest Main St.
Strong Wind, Western Plymouth
- When
- September 30, 5:28 AM EST to 7:15 AM EST
- Where
- Western Plymouth forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 41.987, -70.737 (the zone’s center; the record gives no point)
Winds gusted to between 40 and 50 mph. In Hanover, at 815 AM EDT a CWOP station reported a gust to 45 mph. Nearby, at the Marshfield Airport, winds gusted to 54 mph at 815 AM EDT. In Hanson, at 628 AM EDT a tree was down on Liberty St. In Carver, at 8 AM a tree was down on Rickard St (time approximate).
High Wind, Suffolk
- When
- September 30, 5:30 AM EST to 6:51 AM EST
- Where
- Suffolk forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $800
- Reported by
- Mesonet
- Coordinates
- 42.264, -71.125 (the zone’s center; the record gives no point)
At 716 AM EDT a mesonet site at Pleasure Bay in Boston reported a gust to 66 mph followed by a sustained wind of 41 mph at 811 AM EDT. At 740 AM EDT another mesonet site at Carson Beach measured a gust to 57 mph. At 747 AM EDT the ASOS at Logan International Airport (KBOS) measured a 56 mph gust. At 630 AM EDT in Boston a tree was down on wires on Rockney Ave.
High Wind, Eastern Essex
- When
- September 30, 6:55 AM EST to 7:35 AM EST
- Where
- Eastern Essex forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $800
- Reported by
- Mesonet
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
At 820 AM EDT a mesonet site at Children's Island in Marblehead measured a gust to 61 mph. At 805 AM EDT in Rockport a CWOP station measured a gust to 53 mph. At 822 AM EDT the ASOS at Beverly Airport (KBVY) also measured a gust to 53 mph. In Danvers, at 755 AM a large tree was down on Lane Pkwy.
High Wind, Southern Bristol
- When
- September 30, 6:59 AM EST to 7:11 AM EST
- Where
- Southern Bristol forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
At 733 AM EDT the ASOS at New Bedford Airport (KEWB) measured a gust to 53 mph. In Freetown at 759 AM EDT power lines were down on Causeway Rd. In Dartmouth, at 811 AM EDT a large tree was down on Cedar Ave.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 30, 20207 events
- Damaging Wind and High Wind in Maine, September 30, 202061 kt wind · 7 events
- High Wind in Rhode Island, September 30, 2020$3,000 · 53 kt wind · 4 events
- High Wind in New York, September 30, 202056 kt wind · 3 events
- Marine High Wind in North Atlantic Coastal Waters, September 30, 202055 kt wind · 3 events
- High Wind in Connecticut, September 30, 202051 kt wind · 2 events
- Waterspouts in Gulf of Mexico, September 30, 20202 events
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, September 30, 20201 event
- High Wind in New Jersey, September 30, 202052 kt wind · 1 event
- Wildfire in Hawaii, September 30, 20201 event
- Funnel Cloud in Puerto Rico, September 30, 20201 event
- Marine Thunderstorm Wind in Lake Erie, September 30, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917526, 917849, 917773, 917828, 917833, 917835, 917844, 917852, 917853, 917860, 917836, 917851, 917832, 917864, 917856, 917866.